Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment

Some types of chemotherapy can make it easier for a person to bruise and bleed. Talk with your doctor to learn what signs to call about.

Credit: iStock

Some cancer treatments, such as chemotherapy and targeted therapy, can increase your risk of bleeding and bruising. These treatments can lower the number of platelets in the blood. Platelets are the cells that help your blood to clot and stop bleeding. When your platelet count is low, you may bruise or bleed a lot or very easily and have tiny purple or red spots on your skin. This condition is called thrombocytopenia. It is important to tell your doctor or nurse if you notice any of these changes.

Call your doctor or nurse if you have more serious problems, such as:

Ways to Manage Bleeding and Bruising

Steps to take if you are at increased risk of bleeding and bruising:

Talking With Your Health Care Team about Bleeding and Bruising

Prepare for your visit by making a list of questions to ask. Consider adding these questions to your list: